Colorado, 2012

Winter Storm in Colorado, February 29, 2012

February 29, 2012 · NWS GJT · 3 events in 3 counties and zones

A broad upper trough moved over the region late on the last day of February through the first day of March. The upper trough was followed by a moist northwest flow on March 2nd which persisted into March 3rd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A broad upper trough moved over the region late on the last day of February through the first day of March. The upper trough was followed by a moist northwest flow on March 2nd which persisted into March 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 29, 9:52 AM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Feb 29, 9:52 AM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
952 AM MST WED FEB 29 2012

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 442 AM MST WED FEB 29 2012

ONE STORM IS WINDING DOWN THIS MORNING ACROSS OUR CWA WHILE THE NEXT
STORM IS RAMPING UP ACROSS THE PACIFIC NORTHWEST. A FEW FLURRIES OR
LIGHT SNOW SHOWERS POPPING UP IN THE WAA REGIME OVER WESTERN
COLORADO AS THE TRANSITORY RIDGE MOVES THROUGH THIS MORNING. GOES
DERIVES SATELLITE PRODUCTS SHOWING A MODEST MOISTURE SOURCE
AVAILABLE FOR THE NEXT STORM WITH HIGH CLOUDS ALREADY INVADING
EASTERN UTAH AND THE COLORADO BORDER. MOISTURE TRANSPORT VECTS SHOW
THIS UPPER LEVEL MOISTURE ARRIVING AROUND THE 305K SURFACE
WHILE...THE LOWER SURFACES SHOW THE BETTER MOISTURE ARRIVING LATE
THIS AFTERNOON INTO THIS EVENING...WITH MIXING RATIOS ONCE AGAIN
REACHING ABOVE 2 G/KG. WHILE THIS SYSTEM MAY BE LACKING IN A
STRONGER MOISTURE SOURCE THE COLDER NATURE OF THE STORM SHOULD
PRODUCE AN EFFICIENTLY DEEP DENDRITIC LAYER NEAR MOUNTAIN TOP LEVEL
AND SHOULD HELP PRODUCE INFLATED SNOW TO LIQUID RATIOS. LARGE SCALE
ASCENT WILL GRADUALLY INCREASE THROUGH THE DAY LEADING TO SATURATION
FROM THE TOP DOWN. AS THIS MOISTURE MIXES  WITH AN INCREASING W/SW
OROGRAPHIC FLOW EXPECT SNOW SHOWERS TO BECOME MORE WIDESPREAD ACROSS
THE NORTHERN AND CENTRAL MOUNTAINS BY MID EVENING. THOUGH
ACCUMULATIONS WILL BE ON THE LIGHT SIDE DECIDED TO HOIST WINTER
STORM WARNINGS BEGINNING THIS EVENING. LIFT WILL BE DEFINITELY BE
ENHANCED DURING THE EARLY MORNING BY THE UPPER JET SAGGING SOUTHWARD
THROUGH THE CWA. MODELS ARE HINTING AT A WEAK MID LEVEL FRONTO BAND
CONNECTING THIS UPPER DIVERGENCE WITH LOW LEVEL CONVERGENCE FROM A
SURFACE FRONT DIPPING INTO THE NORTHERN ZONES. THUS DECIDED TO ALSO
PLACE SOME OF THE LOWER ELEVATIONS INTO A WINTER WEATHER ADVISORY AS
THERE SHOULD BE A BETTER BURST OF SNOW AS THIS FRONT PASSES TO JUST
NORTH OF I-70 BY SUNRISE.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 442 AM MST WED FEB 29 2012

MOIST WESTERLY FLOW WILL CONTINUE TO BRING WIDESPREAD SNOW TO THE
MOUNTAINS THURSDAY. FAIRLY STEEP LAPSE RATES WILL BE IN PLACE AS
COLDER AIR ALOFT MOVES IN JUST AHEAD OF APPROACHING LONG WAVE
TROUGH. THIS INCREASING INSTABILITY MAY LEAD TO A FEW
THUNDERSTORMS BY LATE IN THE DAY...WITH CONVECTION PLAYING A BIG
ROLE IN SNOWFALL AMOUNTS. HARD TO PINPOINT SPECIFIC AREAS AT THIS
TIME...BUT MOISTURE WILL BE SUFFICIENT WITH SPECIFIC HUMIDITIES
CLIMBING INTO THE 3 TO 4 G/KG RANGE. OROGRAPHICS WILL ALSO BE
PLAYING A ROLE...ALTHOUGH SPEEDS NOT AS IMPRESSIVE AS PREVIOUS
SYSTEM. FINAL POSITIVE WITH THIS EVENT WILL BE TEMPS ALOFT
HOVERING WITHIN THE DENDRITIC GROWTH ZONES...SO SHOULD SEE SOME
EFFICIENT SNOW PRODUCTION THROUGHOUT THE REGION.

THE HEAVIER SNOW WILL SPREAD SOUTH THURSDAY AFTERNOON THROUGH
FRIDAY AS A WEAK SFC FRONT SAGS SOUTH AND ANOTHER PIECE OF ENERGY
SPINS UP ON THE BACK SIDE OF THE TROUGH. THIS TIGHT LITTLE AREA OF
ENERGY WILL IMPACT OUR SOUTHERN ZONES...BRINGING HEAVY SNOW TO THE
SOUTHERN MOUNTAINS THROUGH FRIDAY. MAY ALSO SEE A PERIOD OF
ENHANCED PRECIPITATION INTO THE SOUTHERN VALLEYS THURSDAY NIGHT
AND WILL NEED TO WATCH THIS POTENTIAL OVER THE NEXT FEW SHIFTS.
FOR NOW...HAVE HOISTED A WINTER STORM WATCH FOR THE SOUTHERN
MOUNTAINS STARTING EARLY THURSDAY THROUGH LATE FRIDAY AFTERNOON.
WARNINGS AND ADVISORIES WILL BE IN PLACE FOR THE NORTHERN AND
CENTRAL MOUNTAINS AND VALLEYS BEGINNING THIS EVENING AND
CONTINUING THROUGH EARLY FRIDAY MORNING.

SNOWFALL AMOUNTS WILL VARY GREATLY DUE TO THE CONVECTIVE
ELEMENT...BUT AMOUNTS STILL EXPECTED TO EXCEED WARNING CRITERIA OVER
A LARGE ENOUGH AREA TO JUSTIFY THE WARNINGS. THINGS DRY OUT FRIDAY
NIGHT AND SATURDAY FROM WEST TO EAST WITH FLAT RIDGING
TRANSITIONING INTO DRY WEST TO SOUTHWEST FLOW BY SUNDAY. NEXT
PRECIPITATION MAKER ARRIVES BY MIDWEEK...WITH ANOTHER ROUND OF
WIDESPREAD MOUNTAIN SNOW POSSIBLE. STILL SEVERAL DAYS AWAY AND
TIMING WILL BE AN ISSUE.

TEMPERATURES EXPECTED TO RUN ON THE COOL SIDE OF NORMAL THROUGH
FRIDAY...BEFORE CLIMBING BACK TO SEASONAL NORMS OVER THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 943 AM MST WED FEB 29 2012

MID AND UPPER LEVEL CLOUDS WILL CONTINUE TO INCREASE ACROSS
WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON. ACROSS THE NRN
MTNS THIS MAY PRODUCE AREAS OF MOUNTAIN OBSCURATION. OTHERWISE ALL
TAF SITES SHOULD REMAIN VFR. THE NEXT SYSTEM WILL ARRIVE TO THE
REGION OVERNIGHT AND BRING DETERIORATING CONDITIONS TO THE CENTRAL
AND NORTHERN MOUNTAINS BY MID EVENING...SPREADING TO THE LOWER
VALLEYS THROUGH THE NIGHT. MOUNTAIN OBSCURATIONS WILL BECOME MORE
WIDESPREAD AND THE KCAG...KHDN...KASE AND KEGE TERMINALS ARE
LIKELY TO SEE WIDESPREAD MVFR WITH PERIODS OF IFR CONDITIONS
THROUGH THURSDAY MORNING. SNOW SHOWERS WILL BE IN THE VICINITY OF THE
OTHER LOWER VALLEY TERMINALS...BUT CONFIDENCE STILL REMAINS TOO
LOW TO PLACE THEM BELOW VFR CATEGORIES ATTM.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 9 AM MST
     FRIDAY FOR COZ002-003-005-008.

     WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY
     AFTERNOON FOR COZ017>019.

     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 9 AM MST FRIDAY
     FOR COZ004-009-010-012-013.

UT...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 9 AM MST
     FRIDAY FOR UTZ023-025.

     WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY
     AFTERNOON FOR UTZ028.

&&

SHORT TERM...15
LONG TERM....JDC
AVIATION...MC
Hazardous weather outlook, Feb 29, 5:59 AM MST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
559 AM MST WED FEB 29 2012

COZ001>014-017>023-UTZ022>025-027>029-011300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
559 AM MST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS TODAY WILL BECOME MORE NUMEROUS AND
INCREASE IN COVERAGE TONIGHT AS ANOTHER STRONG PACIFIC STORM MOVES
INTO THE REGION. PERIODS OF SNOW...HEAVY AT TIMES...WILL OCCUR
OVER THE MOUNTAINS AFTER MIDNIGHT AND CONTINUE THROUGH THURSDAY.
NUMEROUS WINTER STORM WARNINGS...ADVISORIES AND WATCHES ARE IN
EFFECT TONIGHT THROUGH FRIDAY. FOR MORE DETAILS ON THIS LATEST
WINTER STORM...GO TO WWW.WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE OVER THE MOUNTAINS...WITH SCATTERED SNOW
SHOWERS OVER THE VALLEYS THURSDAY AND FRIDAY. THE SNOW ENDS LATE
FRIDAY AFTERNOON...WITH DRY AND WARMER CONDITIONS THEN SETTLING
OVER THE AREA THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Local storm report, Feb 29, 7:58 AM MST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
758 AM MST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     SNOW             7 N BAYFIELD            37.34N 107.59W
02/29/2012  M10.1 INCH       LA PLATA           CO   TRAINED SPOTTER

            STORM TOTAL SNOW FALL... WITH WATER EQUIVALENT-STORM
            TOTAL OF 0.69 INCHES... BLOWING SNOW IN STRONG WINDS

&&

EVENT NUMBER GJT1200233

BK
Local storm report, Feb 29, 8:15 AM MST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
815 AM MST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     SNOW             12 ENE COLUMBINE PASS   38.46N 108.16W
02/29/2012  M8.0 INCH        MONTROSE           CO   TRAINED SPOTTER

            24 HOUR SNOWFALL WITH WATER EQUIVALENT 0.80
            INCHES-STORM TOTALS 15 INCHES SNOWFALL WITH 1.55 INCHES
            WATER EQUIVALENT... SNOW DRIFTS UP TO 2 FEET TALL IN
            STRONG WINDS

&&

EVENT NUMBER GJT1200234

BK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
February 29, 1:00 PM MST to 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

This storm began to impact the area with heavy snowfall on the last day of February. Please see the March Storm Data Report for a summary for this event.

Winter Storm, Flattop Mountains

When
February 29, 10:00 PM MST to 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

This storm began to impact the area with heavy snowfall late on the last day of February. Please see the March Storm Data Report for a summary for this event.

Winter Storm, Grand and Battlement Mesas

When
February 29, 11:00 PM MST to 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

This storm began to impact the area with heavy snowfall late on the last day of February. Please see the March Storm Data Report for a summary for this event.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370540, 370975, 370974.